By Professor Juan Tamargo, Madrid, Spain
June 22, 2012. The Mayo Clinic (Rochester, Minnesota) reported 22 patients with a severe form of sprue-like enteropathy that appears to be linked to olmesartan. The 22 patients presented chronic diarrhea and a median weight loss of 18 kg and 14 were hospitalizaed. Intestinal biopsies showed villous atrophy and mucosal inflammation in 15 patients and marked subepithelial collagen deposition (collagenous sprue) in seven patients. Collagenous or lymphocytic gastritis was documented in 7 patients, and microscopic colitis was documented in 5 patients. Clinical response, with a mean weight gain of 12.2 kg, was demonstrated in all cases. Histologic recovery or improvement of intestinal inflammation after discontinuation of olmesartan was confirmed in all 18 patients who underwent follow-up biopsies.
It was suggested that the gastrointestinal symptoms could indicate a cell-mediated immunity damage rather than type I hypersensitivity. Angiotensin receptor blockers have been suggested to have inhibitory effects on transforming growth factor β action, which plays an important role in the maintenance of gut immune homeostasis. [ The question is whether other angiotensin II receptor blockers can be associated with a similar form of enteropathy.
Rubio-Tapia A, Herman M, Ludvigsson J, et al. Severe spruelike enteropathy associated with olmesartan. Mayo Clin Proc 2012;;87:732-8.